Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 215, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2012, 11:15 PM CDT for McDonald County, Newton County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2012, 11:15 PM CDT (04:15 UTC)
- Expired
- Aug 12, 2012, 11:35 PM CDT
- In force
- 20 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 10:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
821
WUUS53 KSGF 130415
SVRSGF
MOC119-145-130445-
/O.NEW.KSGF.SV.W.0215.120813T0415Z-120813T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT SUN AUG 12 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1145 PM CDT
* AT 1110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF SENECA...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
GOODMAN...NEOSHO AND SENECA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3669 9462 3688 9463 3688 9462 3691 9428
3667 9429
TIME...MOT...LOC 0415Z 270DEG 31KT 3678 9465
HAIL...1.00IN
WIND...<50 MPH
$$
SCHAUMANN1 follow-up statement
315
WWUS53 KSGF 130435
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CDT SUN AUG 12 2012
MOC119-145-130445-
/O.CAN.KSGF.SV.W.0215.000000T0000Z-120813T0445Z/
MCDONALD MO-NEWTON MO-
1135 PM CDT SUN AUG 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEWTON AND
NORTHWESTERN MCDONALD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3669 9462 3688 9463 3688 9462 3691 9428
3667 9429
TIME...MOT...LOC 0435Z 270DEG 31KT 3678 9443
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:40 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 8:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 840 PM CDT SUN AUG 12 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... /ISSUED 840 PM CDT SUN AUG 12 2012/ COLD FRONT HAS MOVED INTO THE FAR NORTHWEST PORTION OF THE OUTLOOK AREA AND A FEW CELLS ARE FINALLY STARTING TO DEVELOP ACROSS EXTREME SOUTHEASTERN KANSAS INTO WEST CENTRAL MISSOURI. FURTHER NORTH SCATTERED SHOWERS AND STORMS THAT DEVELOPED JUST EAST OF KANSAS CITY CONTINUE TO MOVE TO THE EAST AND MAY CLIP FAR NORTHERN PORTIONS OF BENTON/MORGAN COUNTIES IN THE NEXT HOUR OR TWO. STILL QUITE A BIT OF UNCERTAINTY WITH THE SHORT TERM FORECAST. 00Z KSGF SOUNDING INDICATES A FAIRLY DRY MID LEVELS WITH MARGINAL SHEAR. AT THE SURFACE...DEWPOINTS ARE STRUGGLING A BIT WITH READINGS (AT BEST) IN THE 55F TO 60F RANGE. ALL DAY SHORT RANGE MODELS HAVE BEEN INSISTENT ON DEVELOPING DEWPOINTS APPROACHING 70F...THIS JUST IS NOT GOING TO HAPPEN. AS A RESULT...EXPECTATIONS FOR CAPE NEED TO BE TEMPERED QUITE A BIT. RIGHT NOW...THE OUTLOOK AREA IS IN BETWEEN HIGHER AND MORE FAVORABLE SHEAR TO THE NORTH (NORTHERN MO/SOUTHERN IA) AND GREATER INSTABILITY/CAPE (EASTERN KANSAS). REGARDLESS...INCREASED LOW LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD RESULT IN A VERY NARROW CORRIDOR OF AROUND 1000 J/KG OF SURFACE BASED AND MIXED LAYER CAPE. THERE IS SUPPORT FOR MID LEVEL LIFT AS WELL WITH SUBTLE SHORTWAVES EMBEDDED WITHIN THE OVERALL FLOW REGIME. VERY LITTLE CAP EXISTS AT THIS POINT...THOUGH CIN SHOULD INCREASE A BIT AT THE SURFACE DUE TO LOSS OF DAYTIME HEATING. ELEVATED PARCELS... HOWEVER...REMAIN LARGELY UNCAPPED WITH ONLY ABOUT 10 TO 20 J/KG OF CIN. AS A RESULT...WE SHOULD SEE A MODEST INCREASE IN CONVECTION ALONG THE FRONT AS IT MOVES TO THE EAST. 30 TO 35 KT DEEP LAYER SHEAR AND 1000 J/KG OF MLCAPE WILL SUPPORT A FEW STRONGER CELLS...THOUGH IT APPEARS THAT THE OVERALL SEVERE WEATHER RISK IS A BIT LOWER THAN PREVIOUSLY EXPECTED AND SHOULD STEADILY DECREASE HEADING INTO THE OVERNIGHT HOURS. STILL CANNOT RULE OUT A FEW MARGINALLY SEVERE CELLS THIS EVENING ACROSS FAR SOUTHWEST MO. UPDATE TO THE HWO AND FORECAST IS FORTHCOMING. GAGAN && .DISCUSSION... /ISSUED 1245 PM CDT SUN AUG 12 2012/ THE MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL DEVELOPING LATE TODAY AND TONIGHT WITH A COLD FRONT MOVING INTO THE CWFA. A COLD FRONT OVER EASTERN KS WILL MOVE INTO WESTERN MO THIS EVENING. EXTENSIVE CLOUD COVER HAS HAMPERED DIURNAL HEATING THROUGH EARLY THIS AFTERNOON...BUT CLEARING WILL TAKE PLACE FROM WEST TO EAST OVER THE NEXT FEW HOURS. THE BEST DEPICTION OF LOW LEVEL MOISTURE OF THE MAJOR SHORT TERM MODELS IS THE NAM...AND AM USING THAT AS PRIMARY GUIDANCE VERSUS THE SREF AND GFS WHICH CONTINUE THEIR WOEFUL HANDLING OF LOW LEVEL MOISTURE RESULTING IN POOR HANDLING OF THERMODYNAMICS AND PRECIP COVERAGE. INSTABILITY IS EXPECTED TO INCREASE OVER THE WESTERN CWFA WITH TEMPERATURE GETTING A BOOST WITH MORE SUNSHINE THIS AFTERNOON. FRONT WILL MOVE INTO AN ENVIRONMENT WITH MLCAPE OF 1000-1500 J/KG. VERTICAL SHEAR ON THE ORDER OF 30-35KTS (0-6KM) WILL SUPPORT STORM ORGANIZATION...POSSIBLY A SUPERCELL. PROGGED SOUNDINGS...BACKED UP BY OBSERVATIONS...STILL INDICATE A DRY LOWER TROPOSPHERE WITH DEW POINTS STRUGGLING RIGHT NOW WITH DEEPER MIXING OVER KS AND NORTHERN OK. THE RESULTANT INVERTED V TYPE SOUNDING WILL SUPPORT DAMAGING WIND POTENTIAL. POTENTIAL UPDRAFT DEVELOPMENT AND STORM COVERAGE IS STILL IN QUESTION GIVEN A RELATIVELY DRY ATMOSPHERE...MUCH DRIER THAN SOME MODELS ARE DEPICTING. WILL WATCH TRENDS. THE FRONT WILL MOVE THROUGH THE REGION TONIGHT LEAVING TEMPERATURES BELOW NORMAL FOR MONDAY. WINDS KICKING UP ON THE BACK SIDE OF THE EXITING SFC LOW/FRONT MAY PRODUCE AN ELEVATED FIRE DANGER MONDAY AFTERNOON GIVEN OUR DROUGHT RELATED DRY/DORMANT VEGETATION. UPPER RIDGING OVER THE WESTERN CONUS LOOKS TO BECOME MORE SUPPRESSED OVER THE NEXT DAY OR TWO ALLOWING AN ACTIVE ZONAL PATTERN TO DEVELOP IN THE WNW FLOW ALOFT. STILL LOOKS LIKE A NOTABLE SHORTWAVE WILL BRING A GOOD CHANCE FOR RAIN AND COOL TEMPERATURES LATE IN THE WEEK WITH THE OVERALL BEST CHANCE FOR WIDESPREAD RAINFALL LATE WEDNESDAY INTO THURSDAY. CAN'T ALSO RULE OUT SOME NIGHTTIME TSTM MCS ACTIVITY...BUT BETTER SUPPORT FOR THAT LOOKS TO BE WHERE STRONGER WARM ADVECTION WILL TAKE PLACE (CENTRAL HIGH PLAINS MONDAY NIGHT-TUESDAY MORNING...THEN POSSIBLY TO OUR SOUTH TUESDAY NIGHT-WEDNESDAY MORNING). LARGE CANADIAN SFC HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION FRIDAY-SUNDAY WITH DRY WEATHER AND COOLER THAN NORMAL TEMPERATURES. DSA && .AVIATION... /ISSUED 659 PM CDT SUN AUG 12 2012/ FOR THE 00Z TAFS (JLN/SGF/BBG)...PRIMARY FORECAST CHALLENGE REMAINS THE POTENTIAL FOR SCT SHRA/TSRA THIS EVENING AS A COLD FRONT MOVES IN FROM THE WEST. MOISTURE IS A BIT SPARSE...AS A RESULT WHAT DEVELOPMENT THAT CAN BE MUSTERED WILL LIKELY TAKE A FEW MORE HOURS TO SPIN UP AND COVERAGE LOOKS TO BE SCATTERED AT BEST. THEREFORE...HAVE CONTINUED WITH MENTION OF VCSH AT ALL SITES UNTIL TIMING CAN BE BETTER ASCERTAINED. COLD FRONT WILL EXIT TO THE EAST OVERNIGHT AND NORTHWEST FLOW WILL TAKE HOLD OF THE REGION. THERE IS SOME STRATUS POTENTIAL DURING THE DAY MONDAY AS THE UPPER LOW/THERMAL TROUGH DEPARTS TO THE NORTHEAST...HOWEVER CIG BASES SHOULD ONLY FLIRT WITH HIGH END MVFR AT BEST. SKIES SHOULD CLEAR BY LATE IN THE DAY. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 12, 9:14 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 914 PM CDT SUN AUG 12 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 914 PM CDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT THAT WILL STEADILY MOVE WEST TO EAST ACROSS THE AREA THE REMAINDER OF TONIGHT. DUE TO MODEST WIND SHEAR AND LIMITED INSTABILITY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS EVENING ACROSS FAR SOUTHWESTERN MISSOURI...WITH HAIL TO THE SIZE OF QUARTERS AND LOCALIZED DAMAGING WIND GUSTS. MOST STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF...LOCALLY HEAVY DOWNPOURS OF RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN ELEVATED RISK FOR WILDFIRES WILL OCCUR MONDAY WITH MODERATELY GUSTY NORTHWEST WINDS DEVELOPING BEHIND A COLD FRONT. ADDITIONAL ROUNDS OF SCATTERED THUNDERSTORMS MAY BE POSSIBLE AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT...WITH THE BEST OVERALL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ON THURSDAY WITH THE PASSAGE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... DUE TO THE WIDELY SCATTERED NATURE OF THUNDERSTORM DEVELOPMENT FOR THE REST OF TONIGHT...SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:44 AM CDT | Special Weather Statement | SGF | Stone | 31 min |
| Aug 13, 1:57 AM CDT | Special Weather Statement | SGF | Ozark | 33 min |
| Aug 13, 3:39 AM CDT | Special Weather Statement | SGF | Shannon | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.